Alert archive / North Carolina / Rip Current Statements in 2016
Rip Current Statement 7, NWS Wilmington, NC
NWS Wilmington, NC issued this rip current statement at Oct 6, 2016, 5:39 PM EDT for Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at Oct 7, 2016, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2016, 5:39 PM EDT (21:39 UTC)
- In effect from
- Oct 7, 2016, 6:00 AM EDT
- Expired
- Oct 7, 2016, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190 WHUS42 KILM 062139 CFWILM URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 539 PM EDT THU OCT 6 2016 NCZ106-108-SCZ054-056-071000- /O.NEW.KILM.RP.S.0007.161007T1000Z-161008T0000Z/ /O.CON.KILM.BH.S.0007.000000T0000Z-161007T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 539 PM EDT THU OCT 6 2016 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A HIGH RIP CURRENT RISK...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. * LOCATION...BEACHES OF PENDER...NEW HANOVER...HORRY AND GEORGETOWN COUNTIES. * RIP CURRENT RISK..HIGH. * SURF HEIGHT...AROUND 5 FEET. * TIMING AND TIDES...STRONG RIP CURRENTS CAN BE EXPECTED AT ANY TIME. LOW TIDE WILL BE AROUND 630 PM FRIDAY. * OTHER HAZARDS...EAST NORTHEAST WINDS COMBINED WITH AN EAST- NORTHEAST SWELL...WILL PRODUCE A STRONG NORTH TO SOUTH LONGSHORE CURRENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. LIFE THREATENING RIP CURRENTS ARE LIKELY IN THE SURF ZONE. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM... DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ NCZ110-071000- /O.NEW.KILM.RP.S.0007.161007T1000Z-161008T0000Z/ COASTAL BRUNSWICK- 539 PM EDT THU OCT 6 2016 ...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A HIGH RIP CURRENT RISK...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. * LOCATION...BRUNSWICK COUNTY. * RIP CURRENT RISK...HIGH * SURF HEIGHT...AROUND 4 FEET. * TIMING AND TIDES...STRONG RIP CURRENTS CAN BE EXPECTED AT ANY TIME. LOW TIDE WILL BE AROUND 630 PM FRIDAY. * OTHER HAZARDS...STRONG EAST TO WEST LONGSHORE CURRENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. LIFE THREATENING RIP CURRENTS ARE LIKELY IN THE SURF ZONE. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM... DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ 47
1 follow-up statement
465 WHUS42 KILM 070837 CFWILM URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 437 AM EDT FRI OCT 7 2016 NCZ106-108-110-SCZ054-056-080000- /O.CON.KILM.RP.S.0007.161007T1000Z-161008T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 437 AM EDT FRI OCT 7 2016 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATION...BEACHES OF PENDER...NEW HANOVER...HORRY AND GEORGETOWN COUNTIES. * RIP CURRENT RISK..HIGH. * SURF HEIGHT...AROUND 5 FEET. * TIMING AND TIDES...STRONG RIP CURRENTS CAN BE EXPECTED AT ANY TIME. LOW TIDE WILL BE AROUND 630 PM FRIDAY. * OTHER HAZARDS...EAST NORTHEAST WINDS COMBINED WITH AN EAST- NORTHEAST SWELL...WILL PRODUCE A STRONG NORTH TO SOUTH LONGSHORE CURRENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THERE IS A HIGH RISK OF RIP CURRENTS. LIFE THREATENING RIP CURRENTS ARE LIKELY IN THE SURF ZONE. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS. IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM... DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. && $$ 43
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at Oct 6, 3:31 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Oct 6, 3:31 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
331 PM EDT Thu Oct 6 2016
.SYNOPSIS...
Dangerous hurricane Matthew will move north along the Florida
coast overnight. Matthew will continue to track along the coast to
Charleston SC by Saturday afternoon, before curling sharply
offshore to the east and southeast Saturday night and Sunday while
undergoing a weakening phase. Drier and cooler air will spread
across the Carolinas early next week while Matthew drops south
into the Bahamas.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 330 PM Thursday...Flash Flood Watch expanded to across all of
NE SC and SE NC based on most recent WPC QPF data associated with
Matthew. Even before the brunt of Matthew QPF arrives, a coastal
front offshore will prompt focus for heavy showers as convergence
begins to strengthen overnight. Precipitable water values will
rise late tonight as mid-level drying is eroded by a deep onshore
stream of moist Atlantic air. The steering flow will guide any
convection spawned by the low-level frontal convergence landward
with a heavy rain potential near the coast after 4z. Minimum
temperatures early Friday upper 60s inland to low and mid 70s
closer to the sea. Winds overnight NE 15-25 MPH near the coast
and 10-15 MPH inland.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...Hurricane Matthew Friday and Saturday will
track from near Cape Canaveral daybreak Friday, riding N and NNE
and curling sharply east and offshore of Charleston SC Saturday
night into early Sunday. As a result, the highest wind gust
potential will reside across the SC coast of strong tropical
storm force magnitude Saturday night and early Sunday. Hurricane
winds cannot be ruled especially considering the history of model
uncertainties thus far, and the track will certainly undergo
adjustments. Periods of heavy rainfall this period will keep a
Flash Flood Watch posted through much if not all of the weekend.
6-11 inch Matthew totals anticipated, highest near the coast.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM Thursday...Beyond Sunday the weather will be very quiet as a
westerly flow aloft develops. For Sunday high pops and somewhat high
qpf values remain in the forecast especially along coastal areas.
Winds will remain elevated as well. All of this of course depending
on the eventual evolution of Matthew. Dry air entrainment may also
become an issue although this is expected to be more of a factor on
the southern half of the cyclone. For Monday and Tuesday a cooler
airmass will build in with highs in the 70s and lows...somewhat
modified by the mixed boundary layer in the lower 60s. Another dry
front will move across the area late Thursday with possibly the
coolest air of the season in the offing.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A steady MVFR deck (generally below 2kft) has remained in place
today, and is showing no signs of dissipating. These clouds may
lift slightly going into the afternoon, but prevailing MVFR
conditions are expected, along with northeasterly winds (with
gusts of around 20 knots).
Tonight, chances for showers coming in off the water will
gradually increase. However, there remains no clear indication on
when or where these showers will occur, so it is not yet worth
including a prevailing period of showers for any of the TAF sites.
However, there is good confidence in ceilings lowering again
overnight, and a period of IFR conditions looks likely for all TAF
sites.
Similar conditions are expected for Friday, with occasional
chances of showers, and generally MVFR ceilings (though some VFR
breaks are possible by late morning). IFR ceilings may persist a
little longer for KFLO/KLBT. Winds will shift from northeast to
east, with gusts again of around 20 knots along the coast and
slightly less inland.
EXTENDED OUTLOOK...As Hurricane Matthew moves into the area, MVFR/IFR
conditions and heavy rainfall can be expected from Friday evening
through Sunday. Northeast winds will be strong, especially for
KILM/KCRE/KMYR. VFR conditions are expected to return on Monday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Thursday...NE winds will veer to E and weaken a bit
overnight as a coastal front edges landward. Isolated heavy
showers may develop near the front late tonight and early Friday
reducing visibilities. Seas will see a brief subsiding trend
overnight in response to the locally easing winds a foot or so,
but wave energy from Matthew will begin to build sea-heights
early Friday, back to 6-8 FT, as wave from the SE arrive in 12-14
second intervals.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 330 PM Thursday...Dangerous marine conditions this period and
operators of small craft should have vessels tied down and secured
as tropical storm force to hurricane force winds impact the 0-20
NM waters late Saturday into Sunday. Periods of torrential
rainfall will reduce visibilities to below 1NM. Sea heights are
expected to peak at 13-17 feet Saturday afternoon and night. A
tropical Storm or Hurricane Warning for the waters remains a
possibility in the cycles ahead. The peak of wave energy alone
with no local wind contribution from Matthew will be SSE waves 15
Feet every 11 seconds late Saturday. Winds and seas will be
locally higher in and near TSTMS.
LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 330 PM Thursday...Sunday will see tropical storm conditions
continuing for a good part of the day with rugged seas remaining
well into the double digits. Some relief in store for Monday and
Tuesday but still not desirable to be on the waters as a
northeast flow of 20-25 knots will continue. Seas drop appreciably
but will be some 5-11 feet.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch from midnight EDT tonight through Sunday
afternoon for SCZ017-023-024-032-033-039-053>056.
Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Flash Flood Watch from midnight EDT tonight through Sunday
afternoon for NCZ087-096-099-105>110.
Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...Tropical Storm Watch for AMZ250-252-254-256.
&&
SYNOPSIS...SHK
NEAR TERM...MJC
SHORT TERM...MJC
LONG TERM...SHK
AVIATION...HATZOSHazardous weather outlook, Oct 6, 10:49 AM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1049 AM EDT THU OCT 6 2016 NCZ087-096-SCZ017-023-024-071500- ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON- 1049 AM EDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. EXCESSIVE RAINFALL IS POSSIBLE THIS WEEKEND AS HURRICANE MATTHEW APPROACHES FROM THE SOUTH. FORECAST RAINFALL AMOUNTS RANGE FROM 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THESE HIGHER TOTALS COULD RESULT IN FLASH FLOODING. WINDS FRIDAY NIGHT THROUGH SUNDAY COULD REACH TROPICAL STORM FORCE, ESPECIALLY IN GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ099-105-107-109-110-SCZ032-033-039-053-055-071500- COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY- INLAND GEORGETOWN- 1049 AM EDT THU OCT 6 2016 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WINDS FRIDAY NIGHT THROUGH SUNDAY COULD REACH TROPICAL STORM FORCE, ESPECIALLY IN GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-SCZ054-056-071500- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 1049 AM EDT THU OCT 6 2016 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WINDS FRIDAY NIGHT THROUGH SUNDAY COULD REACH TROPICAL STORM FORCE, ESPECIALLY IN GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-071500- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1049 AM EDT THU OCT 6 2016 ...TROPICAL STORM WATCH IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HATZOS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 10:37 AM EDT | Flash Flood Watch | ILM | Darlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more | 59 hr |
| Oct 6, 5:53 PM EDT | Tropical Storm Warning | ILM | Darlington, Dillon, Florence, Marion, Marlboro, Williamsburg | 69 hr |
| Oct 6, 5:53 PM EDT | Tropical Storm Warning | ILM | Georgetown, Horry | 69 hr |
| Oct 6, 10:20 AM EDT | Tropical Storm Watch | ILM | 8 hr |
Nearby
Rip Current Statements in North Carolina, 2016Rip Current Statements in South Carolina, 2016Every rip current statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.